Follow by Email

Thursday, January 17, 2013

47: Side Effexor to Be Expected

As I woke up on the first day of the New Year, I thought of my dear friend who was turning 60 that day. Because I was out of town, I decided to give her a call. But when I turned on my phone, I promptly received a text informing me that she was in the hospital.

She has been weaning off Effexor, an antidepressant. On December 31, five days after her final dose, the “brain zaps” she had been experiencing were getting worse, and the fear and anxiety were terrible. She went to the hospital; they gave her a low dose of Effexor and sent her home. That evening she experienced diarrhea, cold sweats, and strange feelings. She came to on her kitchen floor and realized she’d passed out. A neighbour, an RN, came over and checked her blood pressure. It was 88/49. In the middle of the night, my friend began passing blood from her intestines. In the morning she was taken back to the hospital where they admitted her for a couple days to do some tests.

This friend has been on and off antidepressants for years. In 2005 she was experiencing heart palpitations. Her doctor told her it was anxiety. He put her on Effexor, and she’s been on it ever since. In September, she began to experience strange flashes of light and colour inside her head. Convinced that it was a side effect of the drug, she became determined to get off the meds. With a new doctor’s supervision, she reduced the dosage slowly, titrating from 150 mg down to 37.5 over a period of several months. As soon as her final dose wore off, everything started to go haywire.

When I talked to her on her cell phone, she was feeling terrible and couldn’t discern what was withdrawal and what was her nasty chest cold.

“Well, I can see the headache and emotional stuff being from the withdrawal, but surely not passing blood?” I postulated.

“I don’t know,” she said, “but maybe it is.”

Well, that’s exactly what I found out, after I promised to do some reading online: blood in the stool is just one of the 85 known withdrawal symptoms. The most common ones are brain zaps (electric shock-like sensations), dizziness, sweating, nausea, insomnia, tremor, confusion, nightmares, and vertigo.

Incidentally, if the title of this article made no sense to you, read it like this: “Side Effects Are to Be Expected.” Pharmacists will tell you that Effexor is very difficult to get off; side effects are to be expected should you ever try. And what about possible side effects while you’re on the drug? I counted no less than 185 symptoms, which can even include depression, anxiety, panic attacks, and suicidal thoughts. Great! Out of the frying pan and into the fire.

Here are a few quotes from “recovering addicts”: “I experienced a full week of rapid/skipped heart beats and extremely high blood pressure. I went to the ER and was admitted overnight … found that it is a symptom of the Effexor. … I have also experienced the joint pain, weird dreams, and headaches that others have posted about. I am not going back on the drug, no matter what. I am now taking bio-identical hormones, which have pretty much wiped out the depression. I just need to live thru the side effects of weaning off Effexor.”

“I have been off it totally for one month now. The flu symptoms have gone but I am left now with a dodgy stomach which gives me agony, swelling up, constipation, etc. … I cry a lot, get tired very quick. Not able to exercise yet as I am still very weak. I have awful thoughts when alone. Emptiness creeps over me a lot and I just have to stand it. I am hoping that the body will eventually settle down and that there is no permanent damage.”

Some doctors are even prescribing this drug for hot flashes and other menopausal symptoms, “as an alternative to hormone replacement therapy.” With what I’ve learned of Effexor in my reading, I think such prescribing is horribly irresponsible. The cure is definitely worse than the kill. Yes, it provides symptomatic relief, for various things, and so “win us with honest trifles, to betray us in deepest consequence.”

If you need help getting off a medication like this, check out this site: www.theroadback.org.

As for my dear friend, I couldn’t bring myself to wish her a happy birthday. But I do wish for her, as well as all of my readers, a happy and healthy New Year.

___________________________________________
Go to Nancy's Life Lessons blog: www.ogdenfish2.blogspot.com
(You may have to copy and paste this into your browser.)

No comments:

Post a Comment